I broke up with the pill around the same time I broke up with my most recent ex-boyfriend. Being single, I figured, amounted to throwing my regular sex schedule out the window. But that wasn't the only reason: The pill caused bloating, raging PMS hormones, and an outbreak of cystic acne along my chin. Basically, our chemistries didn't vibe. Sorry, Loestrin — it's you, not me. I stocked up on condoms and went on my merry way. Flash-forward to three months ago. Without all the synthetic hormones coursing through my blood, my cystic acne disappeared, but it was quickly replaced by a speckling of red spots that moved in for the majority of each month. Couple that with a pregnancy scare and I decided to get back on some type of birth control, ASAP. After thorough research (including these tweets from Refinery29's very own Hayley MacMillen), I opted for an IUD. Mirena, to be exact. I went to my appointment, yogi-breathed through the painful insertion (imagine penetration — with a sharp pencil), and waited for my skin to clear. About a month later, it did. Then, as I was toweling myself off post-shower a few weeks ago, I spotted a pretty gnarly spot on my shoulder. Whatever. A few days later, a horrible, pus-filled pimple showed up on my neck. Then, a couple more sprouted up along my jawline. While my chin and face remained clear, it seemed my acne had moved south. This trade-off was not part of the deal. To find out what the hell was going on, I reached out to Dr. Debra Wickman, MD. "There is research that about 14-15% of women who use Mirena will experience skin issues, like acne, because of the levonorgestrel hormones in the IUD," she says. Levonorgestrel is a synthetic form of progestin. It works to thicken cervical mucus, which prevents pregnancy. "Ideally, the levonorgestrel is supposed to stay in your uterus and have a localised effect, but there is some absorption into our main circulation that can affect your body." Basically, it seems as if I'm one of the few whose IUD is releasing levonorgestrel into my blood stream at levels that are causing stimulation of my oil glands. Lucky me. Dr. Wickman explains that if you have a genetic predisposition to acne, you're more likely to break out once you have the IUD. Why? "The androgenic progestin can have the stimulating effect on the skin glands and oil glands," she explains. Meaning, the pores of those who are predisposed get clogged more easily than those of people who aren't. Pair that with excess oil and you've got the perfect breeding ground for all of the spots. In fact, Dr. Wickman says that about 15 out of 100 patients who get a hormonal IUD will discontinue use because of the flare-ups. Okay, but why was it happening more on my back and neck, places I'd never gotten acne before? Dr. Wickman says that it's likely linked to genetics — or the fact that we tend to have trouble reaching our backs when we wash. "There may be more oils that don't get washed way in the pores, because it's much harder to wash there," she says. One loofah on a stick, coming right up. If you're breaking out on your face and neck, don't throw in the towel. Even though the acne that you're experiencing is hormonal, typical treatments can still work here. "You can make some impact by cleaning the skin with benzoyl peroxide," Dr. Wickman says. She also urges folks to stick it out for at least six months before discontinuing the IUD. "The body does an amazing job of adjusting and compensating," she explains. I'm three months in and I do plan to stick it out. In my opinion, a few spots on my back and neck are a lot less problematic than an unexpected pregnancy. But that doesn't mean I won't test-drive some alternate ways to clear it up — like altering my diet slightly, upping my water intake, and testing whether or not giving up dairy for a bit has any effect. Despite the spots, my IUD is my BFF, because it allows me to take my sexual heath into my own hands. After all, I'd only give up cheese for something, or someone, I really, really loved.